Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 10, 2024, 8:06 PM EDT for Burke County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2024, 8:06 PM EDT (00:06 UTC)
- Expired
- Jun 10, 2024, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:09 PM EDT | TSTM WND DMG | 1 Se Plant Vogtle, GA | Plant Vogtle Control Room employee noticed numerous limbs, some small and some large along River Road at the entrance to the plant. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:11 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted.
274
WUUS52 KCAE 110006
SVRCAE
GAC033-SCC003-011-110045-
/O.NEW.KCAE.SV.W.0082.240611T0006Z-240611T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
806 PM EDT Mon Jun 10 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Burke County in east central Georgia...
Barnwell County in central South Carolina...
South central Aiken County in central South Carolina...
* Until 845 PM EDT.
* At 806 PM EDT, a severe thunderstorm was located over Plant Vogtle,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Barnwell, Savannah River Site, Plant Vogtle, Snelling, Kline,
Girard, Shell Bluff, Savannah River Site H Canyon, Barnwell County
Airport, and Savannah River Site K Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8179 3314 8193 3345 8152 3312 8120
3311 8136 3316 8154 3310 8162 3307 8159
3306 8156 3305 8156 3305 8154 3304 8154
3304 8155
TIME...MOT...LOC 0006Z 240DEG 26KT 3312 8177
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC2 follow-up statements
130
WWUS52 KCAE 110026
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
826 PM EDT Mon Jun 10 2024
GAC033-110036-
/O.CAN.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Burke GA-
826 PM EDT Mon Jun 10 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0026Z 240DEG 26KT 3319 8162
$$
SCC003-011-110045-
/O.CON.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Barnwell SC-Aiken SC-
826 PM EDT Mon Jun 10 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR BARNWELL AND SOUTH CENTRAL AIKEN COUNTIES...
At 826 PM EDT, a severe thunderstorm was located near Savannah River
Site, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Barnwell, Savannah River Site, Snelling, Kline, Barnwell County
Airport, and Savannah River Site K Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0026Z 240DEG 26KT 3319 8162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC716
WWUS52 KCAE 110043
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
843 PM EDT Mon Jun 10 2024
SCC003-011-110053-
/O.EXP.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Barnwell SC-Aiken SC-
843 PM EDT Mon Jun 10 2024
...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL AND SOUTH CENTRAL
AIKEN COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0043Z 240DEG 26KT 3321 8158
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:48 PM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 10, 2:48 PM EDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 248 PM EDT Mon Jun 10 2024 .SYNOPSIS... A slow moving front will move south of the area. The focus for scattered showers and thunderstorms will be across the southeast Midlands and CSRA this afternoon and evening near the front. Drier air will spread into the region mid week as high pressure builds in from the north. Moisture will return to the area late in the week leading to increasing chances of mainly afternoon and evening showers and thunderstorms Friday through the weekend. Temperatures will rise to above normal values especially by the weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 1830Z Update: A Severe Thunderstorm Watch has been issued for Bamberg, Barnwell, and Orangeburg counties in South Carolina and Burke County, Georgia until 9pm this evening. Large Hail and damaging Wind gusts are the primary hazards. The axis of an upper trough is currently approaching the forecast area from the northwest this afternoon. Meanwhile, a remnant front remains draped across the forecast area with scattered showers and thunderstorms continuing to pass through parts of the central and southern Midlands and CSRA. This activity is located along and south of a tight moisture gradient as drier air slowly moves in from the north. While rain chances will diminish from north to south through tonight, the threat for showers and thunderstorms will continue until the drier air can work through the entire FA. There is a concern for additional strong to severe thunderstorms to develop this afternoon and evening and SPC has upgraded portions of the southern Midlands and CSRA to a Marginal (1/5) risk for severe weather with a Slight (2/5) risk along our southern CWA border. The approaching trough, combined with ample moisture and wind shear in excess of 50 knots, could produce severe weather despite the current lack of instability. The clouds and showers have resulted in a slow climb in temperatures but any breaks in the clouds should permit warming with forecast highs in the lower to mid 80s. Rain chances continue to decrease tonight and the entire CWA is expected to be dry before daybreak. Expect skies to clear out as well though there could be areas of low clouds and/or patchy fog towards daybreak in the southeastern Midlands due to lingering moisture. Overnight lows should fall into the lower to mid 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Long wave trough axis centered over eastern Canada and New England will be extending south along the eastern seaboard through the Carolina and Georgia early Tuesday morning. A mid level short wave trough will be rotating through the base of the trough in the morning but moisture should be quite limited with precipitable water 1 inch or less. So, not expecting any lingering showers. Strong subsidence expected in the afternoon as upper heights rise in the afternoon with northwest flow. Surface pressure ridge centered over the Ohio Valley and Mid Atlantic region will extend into the area. There will be a weak surface trough near the Savannah river southeast of AGS, but moisture quite shallow. A closed upper low over the southern Plains will move south toward the lower Mississippi Valley near the Gulf of Mexico...further west than earlier model runs over the past few days. So, moisture flux through Wednesday will remain focused across Florida with drier air to the north across the Carolinas. So continued dry forecast through Wednesday night. Onshore flow increases Wednesday so an increase in low- level moisture is expected. This should result in some fair weather clouds under the subsidence inversion. Temperatures near or slightly above normal with highs in the upper 80s to low 90s. Lows mainly in the low to mid 60s...normal for this time of year. && .LONG TERM /THURSDAY THROUGH MONDAY/... Relative high confidence forecast. The ensembles are pretty good agreement now with developing an upper low over the Gulf of Mexico, but generally over the western Gulf and a developing a strong ridge over the eastern CONUS by the weekend. The deep moisture flux appears to be focused over Florida associated with the west-east subtropical jet in the Gulf. So, the models have trended drier through Saturday and chance pops by early next week as low-level moisture increases off the Atlantic. Any showers or thunderstorms should be diurnally driven, at most scattered and perhaps triggered by a sea breeze front. The NBM temperature guidance is quite warm with temperatures rising each day through Saturday. Expect temperatures to be above normal with mid to upper 90s by Saturday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Restrictions Remain Possible at All Terminals this Afternoon.... Scattered showers and isolated thunderstorms continue to pass through the region this afternoon, most recently impacting AGS/DNL. All terminals may see brief restrictions due to passing showers and thunderstorms with the threat ending first at CAE/CUB and last at OGB, which could see convection linger beyond the current TEMPO which ends at 22Z. A few thunderstorms could become strong to severe resulting in strong winds and turbulence, especially at OGB. The rain threat comes to an end late this evening with at least partial clearing expected for the overnight. The exception to this will be at OGB which could see the development of low stratus and/or fog towards daybreak as indicated by a second TEMPO group. EXTENDED AVIATION OUTLOOK...No significant restrictions are currently anticipated through mid-week. The next chance for showers and thunderstorms is on Friday and into the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 10, 2:22 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 222 PM EDT Mon Jun 10 2024 GAZ040-063>065-SCZ016-018-020>022-025>031-037-038-115-116-111830- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Calhoun-Clarendon-Northern Lancaster-Southern Lancaster- 222 PM EDT Mon Jun 10 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ035-041-135>137-111830- Burke-Barnwell-Bamberg-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 222 PM EDT Mon Jun 10 2024 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 2:25 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT Mon Jun 10 2024
SCZ038-041-136-137-101930-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
Bamberg SC-
225 PM EDT Mon Jun 10 2024
...A strong thunderstorm will impact portions of south central
Clarendon, east central Bamberg and southeastern Orangeburg Counties
through 330 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 8 miles east of Bamberg, moving east at 50 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly Hill, Branchville, Bowman, Santee, Eutawville, Rowesville,
Vance, Rocks Pond Campground and Marina, Yonder Field, Eautaw
Springs, Indian Bluff Recreation Park, Blounts Landing, and Mill
Creek Marina and Campground.
This includes the following highways...
Interstate 26 between mile markers 157 and 169.
Interstate 95 between mile markers 85 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
&&
LAT...LON 3350 8012 3348 8015 3346 8013 3345 8015
3346 8016 3345 8022 3330 8025 3327 8030
3328 8035 3326 8036 3326 8043 3329 8049
3333 8049 3333 8051 3321 8073 3321 8098
3339 8100 3354 8011 3350 8010
TIME...MOT...LOC 1824Z 265DEG 44KT 3331 8088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, Jun 10, 6:33 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
633 PM EDT Mon Jun 10 2024
GAZ077-102315-
Burke GA-
633 PM EDT Mon Jun 10 2024
...A strong thunderstorm will impact portions of southern Burke
County through 715 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Herndon, or 12 miles west of Millen, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sardis, Midville, Girard, and Colemans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia.
&&
LAT...LON 3283 8231 3291 8228 3305 8170 3297 8166
3291 8176 3295 8182 3295 8186 3292 8196
3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2233Z 247DEG 28KT 3280 8216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, Jun 10, 7:18 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
718 PM EDT Mon Jun 10 2024
GAZ077-110000-
Burke GA-
718 PM EDT Mon Jun 10 2024
...A strong thunderstorm will impact portions of southeastern Burke
County through 800 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sardis, or 11 miles northeast of Millen, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3295 8182 3294 8183 3295 8186 3294 8190
3297 8191 3310 8162 3305 8157 3306 8156
3304 8156 3291 8176
TIME...MOT...LOC 2318Z 254DEG 20KT 3292 8179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, Jun 10, 7:59 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
759 PM EDT Mon Jun 10 2024
GAZ077-SCZ030-035-110045-
Burke GA-Barnwell SC-Aiken SC-
759 PM EDT Mon Jun 10 2024
...A strong thunderstorm will impact portions of central Burke,
southwestern Barnwell and south central Aiken Counties through 845 PM
EDT...
At 758 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or near Plant Vogtle, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Savannah River Site, Plant Vogtle, Alexander, Snelling,
Kline, Girard, Shell Bluff, Shell Bluff Landing, Savannah River Site
H Canyon, and Savannah River Site K Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3310 8203 3341 8159 3313 8134 3311 8139
3316 8154 3310 8162 3306 8157 3295 8191
TIME...MOT...LOC 2358Z 238DEG 24KT 3309 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ECNearby
Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.